We report a 26-year-old Japanese man who visited our outpatient clinic presenting fever immediately after i.m. injection of the second dose of a coronavirus disease 2019 (COVID-19) vaccine (Moderna®). At the first visit, the patient had a fever of 37.7°C and a swollen thyroid gland with mild tenderness. He was diagnosed with subacute thyroiditis (SAT) based on the presence of thyrotoxicosis (free tri-iodothyronine, 32.3 pg/mL; free thyroxine, >7.77 ng/dL; and thyroid-stimulating hormone (TSH) < 0.01 μIU/mL), high C-reactive protein level (7.40 mg/dL), negative TSH receptor antibody, and characteristic ultrasound findings. His HLA types were A*02:01/24:02, B*15:11/35:01, Cw*03:03, DRB1*09:01/12:01, DQB1*03:03, and DPB1*05: 01/41:01. He was initially administered prednisolone 15 mg/day, following which the fever subsided. After 10 days, he developed limb weakness and could not walk. The serum potassium level decreased to 1.8 mEq/L, which confirmed the diagnosis of thyrotoxic periodic paralysis (TPP). Potassium supplementation was initiated. The muscle weakness gradually decreased. Prednisolone therapy was terminated 6 weeks after the first visit. His thyroid function returned to normal 5 months after the first visit, through a hypothyroid state. To our knowledge, this is the first reported case of TPP-associated SAT following COVID-19 vaccination. Persistent fever following vaccination should be suspected of SAT. Additionally, TPP may be associated with SAT in Asian male patients.
Following coronavirus disease 2019 (COVID-19) vaccination, subacute thyroiditis may develop regardless of the vaccine type.
If persistent fever, anterior neck pain, swelling and tenderness of thyroid gland, and symptoms of thyrotoxicosis are observed immediately after the COVID-19 vaccination, examination in consideration of the onset of subacute thyroiditis is recommended.
HLA-B35 may be associated with the onset of subacute thyroiditis after the COVID-19 vaccination.
Although rare, subacute thyroiditis can be associated with thyrotoxic periodic paralysis, especially in Asian men.
Glucocorticoid therapy for subacute thyroiditis may induce thyrotoxic periodic paralysis through hypokalemia.